Alert archive / South Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 23, 2008, 5:55 PM MDT for Dewey County, South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 23, 2008, 8:07 PM MDT
- In force
- 2 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:46 PM MDT | FLASH FLOOD | Isabel, SD | TWO STORMS PASSED OVER THE TOWN OF ISABEL IN A SHORT PERIOD OF TIME WITH OVER 1.5 INCHES OF PRECIPITATION. OBSERVER REPORTS WATER RUNNING DOWN THE STREETS, DITCHES FULL AND OVERFLOWING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KABR 232355
FFWABR
SDC041-240300-
/O.NEW.KABR.FF.W.0005.080723T2355Z-080724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM MDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 900 PM MDT
* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4539 10149 4542 10149 4543 10148 4548 10148
4525 10097 4508 10124 4528 10150 4539 10150
$$
CONNELLY1 follow-up statement
000
WGUS73 KABR 240207
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CDT WED JUL 23 2008
SDC041-240217-
/O.CAN.KABR.FF.W.0005.000000T0000Z-080724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-
807 PM MDT WED JUL 23 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN DEWEY
COUNTY...
LAT...LON 4539 10149 4542 10149 4543 10148 4548 10148
4525 10097 4508 10124 4528 10150 4539 10150
$$
KEARNSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:37 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 2:37 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 337 PM CDT WED JUL 23 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THUNDERSTORMS BEGINNING TO DEVELOP OVER THE BLACK HILLS THIS AFTERNOON WITH CU DEVELOPMENT FARTHER NORTH ACROSS THE WESTERN DAKOTAS ALONG A DRY LINE. DEWPOINTS NEAR 70 NOTED ACROSS THE WESTERN COUNTIES THIS AFTERNOON WITH LOW 50S DEWPOINTS WEST OF THE DRY LINE. EXPECTING ADDITIONAL DEVELOPMENT ACROSS WESTERN AND EVENTUALLY INTO CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON AND INTO THE EVENING HOURS. CLOUD COVER ACROSS THE EAST HAS KEPT INSTABILITY AT BAY AND WILL AWAIT LLJ DEVELOPMENT OVERNIGHT FOR ANY POSSIBLE THUNDERSTORM ACTIVITY. LAPS DATA SHOWING 2000-2500 J/KG CAPE ACROSS WESTERN CORSON AND WESTERN DEWEY COUNTIES WITH NO CAP. CAPES DROP OFF SIGNIFICANTLY EAST OF THE MISSOURI WHERE CLOUD COVER WAS PRESENT ALL DAY. HIGH PWATS FROM 1.50 TO NEARLY 2 INCHES THIS EVENING INDICATES POTENTIAL FOR HEAVY RAIN WITH ANY THUNDERSTORMS THAT DEVELOP. BEST INSTABILITY THIS EVENING LIES ALONG THE MISSOURI RIVER VALLEY...WITH ELEVATED INSTABILITY DEVELOPING LATER TONIGHT ACROSS THE EAST AS LLJ STRENGTHENS. ALL IN ALL...A RATHER DIFFICULT CONVECTIVE FORECAST THIS EVENING/OVERNIGHT THANKS IN PART TO THE CLOUD COVER TODAY. DID BACK OFF FROM THE LIKELY POPS ACROSS THE EAST AND WENT WITH GENERALLY 40 TO 50 PERCENT CHANCES. COULD SEE ADDITIONAL THUNDERSTORM ACTIVITY TOMORROW AFTERNOON AS THE ACTUAL FRONTAL BOUNDARY MOVES THROUGH THE AREA. BY THURSDAY AFTERNOON CAPE VALUES APPROACH 2000-2500 J/KG ACROSS THE EASTERN CWA. DECENT SHEAR VALUES ALSO RESIDE ACROSS THE EASTERN COUNTIES. BUMPED UP POPS SLIGHTLY OUT OF THE SLIGHT CHANCE CATEGORY. FRONTAL BOUNDARY LOOKS TO EXIT THE AREA TO THE SOUTHEAST BY THURSDAY EVENING BUT WILL MAINTAIN SLIGHT CHANCE POPS NEAR THE FRONT INTO THURSDAY EVENING. TEMPS WILL STAY ON THE WARM SIDE TOMORROW AS 850 MB TEMPS INCREASE SLIGHTLY. WITH MORE SUNSHINE EXPECTED...WILL SEE HIGHS APPROACHING 90 DEGREES IN SOME AREAS THURSDAY AFTERNOON. .LONG TERM...FRIDAY THROUGH WEDNESDAY TRENDS IN UPPER LEVEL FLOW DURING THIS PERIOD CAN BE DEFINED AS GENERALIZED RIDGING IN THE WEST WITH UPPER TROUGH IN THE EAST...MARKED BY SEVERAL SHORTWAVES TRAVERSING THIS FLOW. WITH LITTLE FAITH IN GUIDANCE ABILITY TO HANDLE SUBTLE FEATURES WITH THIS TYPE PATTERN...HAVE FOCUSED ELIMINATING PRECIPITATION DURING SEVERAL PERIODS AND IN CERTAIN AREAS...HOWEVER AM HAVING DIFFICULT TIME NOT ADDING SLIGHT CHANCE/CHANCE ACROSS MUCH OF THE REGION OVER THE LENGTH OF THE PERIOD. HAVE ALSO MADE MINOR ADJUSTMENTS TO TEMPERATURE TRENDS OVER MAV/MEX GUIDANCE FOR WESTERN COUNTIES AS RECENT WET TREND WILL SKEW FORECAST MAX GUIDANCE BASED OFF A DRIER CLIMATOLOGY. && .AVIATION... RATHER COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS WITH SHOWERS SCATTERED ACROSS THE CWA...AND MAINLY VFR ISOLD MVFR CIGS/VISBY. THESE CONDITIONS ARE EXPECTED TO PERSIST DURING THE AFTERNOON HOURS WITH AN ISOLD CB AS WELL. CB ACTIVITY IS EXPECTED TO BECOME MORE WIDESPREAD DURING THE MID TO LATE AFTERNOON ACROSS WESTERN SD AND BEGIN MOVING EAST...EFFECTING KPIR/KMBG...BUT WILL LIKELY SEE A DECREASE IN ACTIVITY AS THIS LINE MOVES TOWARD THE ATY/KABR TERMINALS LATE THIS EVENING. SYSTEM WILL EVOLVE INTO A POSSIBLE HEAVY RAIN PRODUCER WITH BRIEF MVFR/IFR CIGS/VISBY POSSIBLE AS IT MOVES THROUGH KABR/KATY AND POINTS EAST. AS ALWAYS DURING THE SUMMER CONVECTIVE SEASON...AREAS THAT SEE HEAVY RAINFALL TODAY COULD EXPERIENCE FOG DEVELOPMENT OVERNIGHT. WE WILL ALSO SEE A SECOND FRONTAL FEATURE MOVE INTO THE REGION THURSDAY...AND WITH PLENTY OF MOISTURE AROUND...MORE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 23, 3:14 PM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 414 PM CDT WED JUL 23 2008 SDZ003>005-009-010-015>017-033>037-045-048-051-242115- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 414 PM CDT WED JUL 23 2008 /314 PM MDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN AND CENTRAL SOUTH DAKOTA INTO THE EVENING HOURS. SOME STORMS MAY PRODUCE LARGE HAIL AND HEAVY RAIN ACROSS CENTRAL SOUTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. MNZ039-046-SDZ006>008-011-018>023-242115- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 414 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:47 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 58 min |
| Jul 23, 5:21 PM MDT | Tornado Warning | ABR | Dewey | 24 min |
| Jul 23, 5:45 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 60 min |
| Jul 23, 5:56 PM MDT | Tornado Warning | ABR | Dewey | 34 min |
Nearby
Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.